Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
December 11, 1981

Serum Levels and Digoxin Toxicity

Author Affiliations

University of Massachusetts Medical School St Vincent Hospital Worcester

JAMA. 1981;246(23):2678. doi:10.1001/jama.1981.03320230012006

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  The otherwise useful review of digitalis in heart failure by Sodums and colleagues (1981;246:158) is flawed by the recommendation that a "maximal effective, yet safe, dose may be attained by measuring serum levels while considering the factors affecting loading and maintenance doses." One should, of course, consider the factors noted, but the use of serum levels tends to be misleading. The wide overlap in plasma levels of digoxin between patients experiencing toxic effects and those who do not is well known. Moreover, the recent work of Goren and Denes (Chest 1981; 79:555) indicates that rhythms potentially owing to digitalis intoxication are frequently observed during 24-hour monitoring in hospitalized patients and "are frequently unrelated to the serum level of digoxin, and appear unlikely to reflect true digitalis intoxication." Estimating the level of digitalis glycosides can, of course, confirm that the patient is actually taking one or another agent.